Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
145 Doctors are Online

What causes hearing loss, congestion and dizziness?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1980
Answered : 1 Question
Question
3 weeks ago I woke up and my left ear was stopped up or I call muffed and I could not hear well, this has gotten worse my head feels like it is full of congestion and very tight, now I am dizzy feel like my head weighs 100 lbs, been on prednisone, fluid pills, doctor tells mw there
is nothing in my ears causing this. they do not know what is causing it. I cannot work, drive, do anything except lie around. they gave me diazepam for dizziness and it made me ill..like I was drugged and could not get out of bed I have meclizine to take but scarred... please help...
I have some noise in my ear but not the ringing and buzzing it talks about for tinnituis or Meniere. it is just completely stopped up and I have a lot of pressure in it. I am so fatigued and sleepy I really feel like I have sinus issues but without the pain or ant congestion. my head is just so full and tight. I tonight have aslight headache. It is hard to walk because my balance is so off. cannot work and afraid I may lose my job, have had 2 hearing tests also with an ear throat nose doctor.
Posted Wed, 20 Aug 2014 in Ear, Nose and Throat Problems
 
 
Answered by Dr. Rahul Tawde 2 hours later
Brief Answer:
Pathology of internal ear or higher order

Detailed Answer:
Hi,

Your symptoms definitely match an internal ear pathology. I noted that you already visited a doctor. If I were the treating doctor, I would look for sinusitis which can be present as a comorbidity. May I know if sinus inflammation was ruled out? Nevertheless sinusitis alone cannot be the cause of altered body balance or gait problem, a detailed aural examination is essential to rule out conditions like Meniere's disease or labrynthitis. I presume all these were looked into. If not, I recommend that you see an ENT surgeon.

Diazepam is an useful drug if the buzzing and dizziness is troubling you. But if that's making you ill, you may ask the doctor to lower dosage or stop it. In addition to steroids, I encourage my patients with similar complaints do follow below suggestions:
1. Good oral hydration
2. Steam inhalation twice daily
3. Vestibular sedative like Prochlorperazine 5 mg twice daily for 4 to 5 days.
4. Adequate rest should be taken and sudden movement of head or change in head position should be avoided.
5. Corticosteroids are usually given to reduce local inflammation. So, prescription in this regard was correct.
6. Antiviral medications are given if any viral infection is suspected.

You may discuss about these aspects with your treating doctor.

At this point of time, I hope your doctor has ruled out cerebrovascular accidents through detailed neurologist examination. If not, I insist you visit the ER and get the tests repeated. You will also need X ray of cervical spine (AP/lat) while we look for common inner ear pathology.

To help me arrive at some of the common causes that I routinely see in my clinic, I will like you to answer the following questions:
1. Did you have fever and/or rash in last one month?
2. Did you ever suffer from an ear infection?
3. Have you ever been told by your doctor that you have Diabetes, hypertension, thyroid disorder, heart problems or any chronic disease?
4. Is there any history of emotional stress, loe mood, lack of happiness, undue fear, generalised back pain, sleep problems?
5. Do you have phlegms or posterior nasal discharge for long?

Please write back with these information for any further clarification or help. If you are satisfied with my answer, please close the thread and rate my answer.

Regards.
Dr. Kaushik

Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor